Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 90, NWS Buffalo, NY

September 28, 2023

NWS Buffalo, NY issued this small craft advisory at Sep 28, 2023, 4:32 AM EDT. It took effect at Sep 28, 2023, 1:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2023, 4:32 AM EDT (08:32 UTC)
In effect from
Sep 28, 2023, 1:00 PM EDT
Expired
Sep 28, 2023, 9:19 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

370 
WHUS71 KBUF 280832
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
432 AM EDT Thu Sep 28 2023

LOZ042-281645-
/O.NEW.KBUF.SC.Y.0090.230928T1700Z-230929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
432 AM EDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 1 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
013 
WHUS71 KBUF 281046
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
646 AM EDT Thu Sep 28 2023

LOZ042-281900-
/O.CON.KBUF.SC.Y.0090.230928T1700Z-230929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
646 AM EDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 11 PM EDT THIS EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 1 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
553 
WHUS71 KBUF 281720
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
120 PM EDT Thu Sep 28 2023

LOZ042-290300-
/O.CON.KBUF.SC.Y.0090.000000T0000Z-230929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
120 PM EDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
608 
WHUS71 KBUF 290119
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
919 PM EDT Thu Sep 28 2023

LOZ042-290230-
/O.CAN.KBUF.SC.Y.0090.000000T0000Z-230929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
919 PM EDT Thu Sep 28 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to subside overnight.

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 28, 1:54 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 28, 1:54 AM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
154 AM EDT Thu Sep 28 2023

.SYNOPSIS...
High pressure over Quebec will remain centered across New York
State and New England through Thursday, before a weak upper level
low slides just south of our area Thursday night and Friday bringing
a few scattered showers to areas south of Lake Ontario. High
pressure then re-establishes itself across the region bringing
another stretch of dry weather through at least the first part of
next week. Temperatures will be near normal through Thursday, before
day to day warming pushes readings well above average for this
weekend into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Weak upper low near southern Lake Michigan drifts slowly east
across southern Michigan tonight, while strong high pressure
remains ridged across our area which will keep dry weather
intact. Weak warm air advection will move through aloft
overnight producing intervals of mid and high clouds across
western NY. Lows tonight will fall back into the low and mid 40s
in most areas and could even drop into the upper 30s inland
east of Lake Ontario. Lows across far Western NY will remain in
the upper 40s with more cloud cover. There may be some patchy
fog overnight through early Thursday morning in some of the
river valleys of the Southern Tier and across the North Country.

High pressure starts to weaken Thursday as it moves into New
England. The weather over western NY will become increasingly under
the influence of the approaching upper low. Most locations will
stay dry Thursday, although a few isolated showers may move into
Chautauqua County by early evening ahead of the weak upper level low
over the central Great Lakes. A more southeasterly flow will result
in highs mainly in the upper 60s to low 70s (perhaps mid 70s toward
the St. Lawrence valley), with mid 60s higher terrain.

Greatest chances for some showers arrive Thursday night as the upper
low drifts to our south and weak warm, moist advection supports
expansion of showers into much of our area, especially south of Lake
Ontario. Strongest Q-vector convergence and jet support remains well
to south, but at the least weak lift and sufficient deep moisture
will support scattered showers into Friday. Even when showers taper
on Friday, there will be an abundance of low clouds lingering
between the exiting system and high pressure persisting to the
northeast of the area.

&&

.SHORT TERM /FRIDAY NIGHT/...
An amplifying ridge stretching from the Lower Mississippi valley to
the Upper Great Lakes will then offer at least partial clearing
Friday night with no chc for any pcpn. Friday evening football games
should go off without a hitch.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
...A LONG stretch of stupendous weather will arrive this weekend and
last into next week...

The only fly in the ointment might come in the form of a weakening
front as it runs into the 1025mb sfc ridge over the region by
Sunday. This feature may introduce some mid-high clouds but is
looking rather moisture starved. Otherwise...as was mentioned before
ridging aloft and at the sfc will 'guarantee' that the lower Great
Lakes will remain precipitation free for the foreseeable future.
That is...this entire period which goes through Wednesday. Not only
will it be precipitation free...a day to day warming trend is
expected through Tuesday that will translate into mercury readings
topping out in the upper 70s to low/mid 80s.

These values will be a SOLID 10F-15F degrees above normal. Due to
the continued dry antecedent conditions...have continued to aim
above most guidance packages with this update. In fact...have added
a degree or two to most locales for max temps...especially along the
lake plains, Genesee Valley and Finger Lakes region.

By the end of this period (Wednesday) there is some indication that
the upper ridge may weaken (flatten) but not enough to introduce any
precipitation. Again continued dry and above normal temperatures
will persist across the region.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A weak upper level low will continue to drift east across the
central Great Lakes tonight through Thursday. Varying amounts of
mid/high clouds will continue tonight, most prevalent across western
NY. Mid and upper level decks will then thicken and lower across
western and northcentral NY from southwest to northeast Thursday
afternoon/evening as weak warm advection and moisture transport move
into the region ahead of the upper level low. Low level moisture
will increase across the Southern Tier Thursday evening, with low
VFR CIGS possible around KJHW by late Thursday evening, and possible
MVFR/IFR CIGS interior Southern Tier. Otherwise, all of the cloud
cover will remain VFR.

Some patchy fog may develop overnight through Thursday morning (06Z-
13Z Thursday) across the Southern Tier river valleys and the North
Country with local IFR VSBY. This is not expected to impact KJHW,
but KART has some fog potential overnight.

Outlook...

Thursday night and Friday...VFR/MVFR with a chance of showers south
of Lake Ontario.
Friday night through Monday...Mainly VFR.

&&

.MARINE...
Winds will remain somewhat elevated overnight into Thursday morning,
although chop will be mainly light as the winds will be offshore,
keeping the higher waves in Canadian waters.

Expect another period of elevated easterly winds Thursday afternoon
and evening on the west end of Lake Ontario, with another brief
round of Small Craft Advisory conditions likely.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...Hitchcock/JLA/JM
SHORT TERM...RSH
LONG TERM...AR
AVIATION...Hitchcock/JM
MARINE...Hitchcock/JLA/JM
Hazardous weather outlook, Sep 27, 5:28 AM EDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
528 AM EDT Wed Sep 27 2023

NYZ001>008-010>014-019>021-085-280930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
528 AM EDT Wed Sep 27 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
528 AM EDT Wed Sep 27 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.